A commonly abused drug, Heroin is an opioid made from morphine. The most common way people ingest heroin is by injecting, or “shooting up,” but they also sniff, snort or smoke the drug. A potential effect of heroin intake is referred to as “nodding out.” Much like the name, an individual who is nodding out is not fully present. The dangers of nodding out and heroin use are severe, and many cases lead to an overdose and indicate a substance abuse disorder.
History of Heroin
An opioid, Heroin technically wasn’t created until 1874. However, it is derived from opium and morphine, both of which have been around for over 5 thousand years. Morphine was initially isolated from opium in 1805 by Friedrich Serturner, a French pharmacist, and used to treat pain and opium addiction before we knew of its own dangers. It wasn’t until 1874 that Charles Romney Alder Wright, an English chemist, created what we now know as heroin by experimenting with mixing morphine with different acids. This new drug was like morphine except two to three times stronger.
Like morphine, Heroin was originally used in the United States to treat pain and morphine addiction. Surprisingly, it was even marketed across the country as non-addictive pain medicine and was prescribed to adults and children as cold medicine until the 1920s.
Thankfully in 1924, the US government made heroin use illegal due to misuse rising rapidly, and it’s still illegal currently here and in most other countries.
Effects of Heroin use
Like most misused drugs, heroin has seemingly positive effects when first used. It gets to the brain quickly and latches on to opioid receptors on cells, specifically those involved with feelings of pleasure and pain, along with one’s influencing heart rate, sleeping, and breathing. Individuals who use heroin typically feel a rush of pleasure or euphoria followed by ill side effects.
The short-term effects include:
- Severe itching
- A clouded mind
- Nausea or vomiting
- Heaviness in the arms and legs
- Dry mouth
- “Nodding out”
For individuals who use Heroin long-term, more severe consequences are likely. They can include:
- Liver and kidney disease
- Collapsed veins
- Lung complication
- Mental disorders
- Damaged tissue in the nose
- Sexual dysfunction
- Infections of the heart
Additionally, those who share injection equipment are at a higher risk of getting infectious diseases such as hepatitis or HIV. More frequent use of the drug will most likely lead to a substance addiction where professional treatment is needed.
What is Nodding Out?
Going “on the nod” or “nodding out” directly refers to an individual’s reaction to ingesting heroin. Nodding out is very serious because unlike other effects of Heroin use, it doesn’t appear as severe or dangerous. However, it is usually a sign of serious substance abuse issues and possibly even overdose.
Typically if a person is nodding out, their body has become addicted to the substance. Like other substance addictions, frequent and continuous use of heroin increases an individual’s tolerance, meaning they need more to feel the desired effects. So, when an individual takes too much heroin, they may “nod out,” which means they are going into what appears a deep sleep but instead puts them in danger of never waking up again.
The largest sign of an individual nodding out is if they appear to be going into a state of sleep but are unable to be awoken or totally unable to speak.
Heroin and Drug Addiction
Heroin is highly addictive. It’s reported that 3 million US citizens and 16 million worldwide have or do suffer from opioid use disorder. For Heroin users, it’s common that they first began misusing legal prescribed opioid pain modifications, such as OxyContin, before switching to Heroine. Those drugs have similar effects to heroin and it’s estimated that 80 percent of individuals who use Heroin first abused prescription opioids. However, more recent studies who that people are instead choosing Heroin as the first opioid they use.
Here are common signs to look out for with a Heroin addiction:
- Mood swings
- Skin irritations, such as scabs or bruises, from picking at the skin
- Increased irritability
- Dishonesty about drug use
- Track marks on arms and legs
- Decreased motivation
- Possession of objects used to ingest, such as needles/syringes, glass pipes, or burned spoons
Another indicator that an individual is addicted to Heroin is withdrawal symptoms when they attempt to stop using the drug. Withdrawal symptoms can include:
- Muscle aches and pains
- Craving for heroin
- Cold sweats or extreme sweating
- Possible death
Overdose Warnings + How to Help
A heroin overdose is common in addicts. The CDC reports that from 1999-2020 an estimated 143,000 people died from overdoses involving heroin. Knowing the signs of a heroin overdose is essential in getting someone the help they need. These include:
- Symptoms of nodding out – inability to stay awake or talk
- Completely limp body
- Slowed or stopped breathing
- Blue or purple lips and fingernails
If you see someone with any of the above symptoms, seek emergency medical attention immediately. If you or a loved one is struggling with abusing heroin or a heroin addiction, treatment is available and hope is not lost.
Heroin addiction is frightening and serious, but treatment is available. If you have questions or are ready to start your recovery journey, we’re here to help. Contact our skilled addiction and mental health professionals at Emerge Healing Center to learn more about our treatment and program options.